# SDR 2010FA0000977

- Difficulty date: August 23, 2010
- Submitted: September 9, 2010
- Operation: General aviation
- Aircraft: N556ER
- Make and model: Cessna 172S
- Aircraft serial: 172S10561
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 2710 · Aileron Control System
- Part: Control Cable
- Part number: 0510105364
- Condition: Frayed
- Location: Aileron
- Part time: 2,095 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CABIN OVERHEAD CTR PANEL REMOVED FOR PROGRESSIVE INSP.  DURING FLAP & AILERON CABLE INSPECTION, FLAT SPOTS WERE NOTICED ON 2 AILERON CONTROL CABLES.  ROLLED CABLES FOR BETTER VIEW OF CONTACT POINT WITH PULLEYS, WAS ABLE TO CATCH FRAYED WIRES WITH A RAG & COULD SEE A SUBSTANTIAL GROOVE IN THE CARRY-THRU CABLE.  CABLE TENSIONS WERE WITH PROPER SPECS & AREA CLEAN & FREE OF DIRT/DEBRIS.  PLASTIC PULLEYS INSPECTED, THEY WERE CLEAN & FREE TO ROLL.  PROBLEM SEEMS TO HAPPENING DURING NORMAL FLT TRAINING SCHOOL USE & HAS BEEN NOTICED TO BE HAPPENING WITH ALL OF OUR ACFT WITH SIMILAR ACFT TT.  CAUSE OF PROBLEM CAN BE ATTRIBUTED TO PULLEYS, THEY ARE MADE FROM A HARD WHITE PLASTIC MATERIAL.  BRAIDED STAINLESS STEEL CABLES ARE RUBBING AGAINST PULLELYS INSTEAD OF ROLLING ON THEM.  THIS CAUSES THE CABLES TO FLAT SPOT AT FIRST & THEN CUT A GROOVE DEEP INTO THE CABLE.  THERE IS ALSO NO NOTICEABLE CABLE DEFLECTION WHERE CABLES CONTACT PULLEYS, SEEMS PULLEY DIAMETER IS TOO SMALL.  SUGGEST REPLACING PLASTIC PULLEYS WITH A STANDARD PHENOLIC PULLEYS THAT ARE USED IN ALL OTHER AREAS OF THE ACFT.
